Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

July 19, 2021Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jul 19, 2021, 5:52 PM EDT for Duplin County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2021, 5:52 PM EDT (21:52 UTC)
Expired
Jul 19, 2021, 6:30 PM EDT
In force
38 min
Issued by
NWS Newport/Morehead City, NC

County Duplin County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

370 
WWUS82 KMHX 192152
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
552 PM EDT Mon Jul 19 2021

NCZ090>092-198-192230-
Jones-Lenoir-Inland Onslow-Duplin-
552 PM EDT Mon Jul 19 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL JONES...
SOUTHWESTERN LENOIR...WESTERN ONSLOW AND SOUTHERN DUPLIN COUNTIES...

At 551 PM EDT, a strong thunderstorm was located near Wallace, moving
east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Jacksonville, Wallace, Rose Hill, Richlands, Beulaville, Cypress
Creek, Catherine Lake, Comfort, Kenansville, Chinquapin, Potters
Hill, Petersburg, Albert J Ellis Airport, Richlands South, Sarecta,
Magnolia, Greenevers, Lyman, Haws Run and Teachey.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3503 7801 3502 7746 3454 7757 3455 7761
      3472 7768 3472 7794 3471 7798 3473 7801
      3472 7811 3471 7813 3472 7815
TIME...MOT...LOC 2151Z 257DEG 23KT 3480 7792 

$$

27

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 19, 4:34 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 19, 4:34 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
434 PM EDT Mon Jul 19 2021

.SYNOPSIS...
A stalled front will linger over the Carolinas bringing
unsettled weather through Tuesday. More typical summertime
conditions are anticipated through the rest of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 4 PM Mon...Broad cyclonic flow continues aloft with a
shortwave pivoting across the region overnight while a quasi-
stationary front currently located near the I-95 corridor very
slowly pushes across the area. Widespread showers and storms
continue along and ahead of the front with good coverage across
the coastal plain this evening, gradually shifting to the coast
and offshore after midnight. Plenty of moisture in place with PW
values in excess of 2" will bring a threat of heavy rainfall
which may lead to localized flooding if storms train over the
same region but given the relatively dry conditions over the
past couple weeks, most areas should have limited impacts. Cloud
cover and showers this afternoon has limited the amount of
instability and storms expected to remain sub-severe. Lows
tonight will be around 70 inland and low to mid 70s coast.

&&

.SHORT TERM /TUESDAY/...
As of 415 PM Mon...The quasi-stationary front and deeper
moisture will slide just offshore in the morning. Most areas
expected to be dry during the morning with scattered showers and
storms developing in the afternoon. Latest guidance not as
robust with coverage of convection tomorrow indicating the
highest chances of storms across southern coastal sections.
Temps expected climb into the mid 80s with more sun breaks
throughout the day.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 240 AM Monday...Hot and humid return by late week and
continue into the weekend with a return to a typical pattern of
mainly afternoon/evening showers and thunderstorms.

The cold front is forecast to continue to wash out Wed and Thu
resulting in decreasing coverage of showers and thunderstorms
beginning Wed when PoPs will be dropped back down into the
chance range. Chance PoPs will continue for the remainder of the
week and persist into the weekend, as eastern NC returns to a
more typical summer weather pattern of hot and humid conditions
with mainly afternoon/early evening showers and thunderstorms.
Highs inland are forecast to reach the upper 80s to lower 90s
each day.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SHORT TERM /Through 18z Tuesday/...
As of 125 PM Mon...Latest radar showing a lull in shra/tsra
activity across the area, but a cluster of heavier showers over
central NC associated with a weak front. Expecting shower and
tstm activity to increase across the region by 20Z as cluster of
heavier showers moves eastward. Lower ceilings and pockets of heavy
downpours can be expected this aftn with moments of IFR
conditions possible. Showers and tstms will begin to move out
and weaken with loss of daytime heating this evening, but
ceilings likely to remain down in IFR territory for the
overnight hours. Some patchy fog possible across the inner
coastal plains with moist low levels from aftn rainfall.
Ceilings will improve to MVFR after daybreak Tuesday.

LONG TERM /Tuesday through Friday/...
As of 240 AM Monday...Periods of sub VFR conditions are
expected through Tuesday as widespread precipitation occurs as a
cold front dissipates over the area. VFR conditions will become
prevalent outside isolated to scattered mainly afternoon
showers and thunderstorms Wed through Fri.

&&

.MARINE...
SHORT TERM /through Monday/...
As of 430 PM Mon...A frontal boundary will slowly approach the
waters tonight and settle just off the NC coast Tuesday. Light
winds across most of the waters this afternoon but beginning to
see some tightening of gradients across the southern waters
ahead of the front and guidance showing SW winds increasing to
around 15-20 kt for the coastal waters south of Cape Hatteras
early this evening through the overnight. Winds expected to
remain around 15 kt or less for the rest of the waters. Seas
expected to build to 3-5 ft across the central and southern
waters overnight as well. Gradients relax Tuesday with winds
becoming 15 kt or less and seas subsiding to 2-3 during the
afternoon.

LONG TERM /Tuesday through Friday/...
As of 240 AM Monday...Southwest winds 10-20 kt will prevail
across the waters for most of the period. A weakening cold front
will dissipate over the area early this week with winds briefly
becoming N/NE Tue over the northern and central waters and
Sounds. Seas will mostly be 2-3 ft with some 4 ft seas over the
outer waters during periods of stronger flow which should be
mainly in the late afternoons and evenings due to diurnal
thermal gradient effects.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...JME/SK
AVIATION...JME/ML
MARINE...JME/SK
Hazardous weather outlook, Jul 19, 4:02 AM EDT, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
402 AM EDT Mon Jul 19 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-200815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
402 AM EDT Mon Jul 19 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Numerous showers and thunderstorms are expected today. Some storms
could produce gusty winds and locally heavy rainfall, which could
lead to flooding in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round of showers and thunderstorms is expected Tuesday, with
localized flooding remaining a threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 3:41 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
341 PM EDT Mon Jul 19 2021

NCZ090-091-192045-
Lenoir-Duplin-
341 PM EDT Mon Jul 19 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LENOIR AND
NORTHERN DUPLIN COUNTIES...

At 340 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mount Olive to near Bowdens to
Clinton. Movement was east at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Kinston, Warsaw, La Grange, Mount Olive, Kornegay, Bowdens,
Beautancus, Kenansville, Institute, Albertson, Sarecta, Faison,
Calypso and Sandy Bottom.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3519 7816 3518 7808 3519 7802 3518 7798
      3517 7797 3517 7793 3515 7789 3516 7789
      3518 7783 3536 7782 3537 7770 3517 7770
      3491 7786 3492 7815 3508 7816 3509 7817
TIME...MOT...LOC 1940Z 255DEG 20KT 3525 7812 3508 7817 3500 7832

5
Special weather statement, Jul 19, 5:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
552 PM EDT Mon Jul 19 2021

NCZ090>092-198-192230-
Jones-Lenoir-Inland Onslow-Duplin-
552 PM EDT Mon Jul 19 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL JONES...
SOUTHWESTERN LENOIR...WESTERN ONSLOW AND SOUTHERN DUPLIN COUNTIES...

At 551 PM EDT, a strong thunderstorm was located near Wallace, moving
east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Jacksonville, Wallace, Rose Hill, Richlands, Beulaville, Cypress
Creek, Catherine Lake, Comfort, Kenansville, Chinquapin, Potters
Hill, Petersburg, Albert J Ellis Airport, Richlands South, Sarecta,
Magnolia, Greenevers, Lyman, Haws Run and Teachey.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3503 7801 3502 7746 3454 7757 3455 7761
      3472 7768 3472 7794 3471 7798 3473 7801
      3472 7811 3471 7813 3472 7815
TIME...MOT...LOC 2151Z 257DEG 23KT 3480 7792

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:41 PM EDTSpecial Weather StatementMHXDuplin64 min
Jul 19, 5:00 PM EDTSpecial Marine WarningMHX60 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.